Drought, Lake of the Woods
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Drought conditions remained across portions of northwest Minnesota, due to below normal rainfall over the summer. S.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Drought conditions remained across portions of northwest Minnesota, due to below normal rainfall over the summer. Lake of the Woods, Roseau, East Marshall, Pennington, North and South Beltrami, North and South Clearwater, Hubbard, and Wadena counties were the hardest hit, and remained in a D3 (extreme) drought (per the U.S. Drought Monitor) for the entire month. Red Lake, East Polk, and Mahnomen counties started the month in the D3 category, but were downgraded into the D2 (severe) drought category on the 5th. East Becker county started the month in the D3 category, but was downgraded into the D2 category on the 19th. East Otter Tail started the month in the D3 category, was downgraded to the D2 category on the 5th, and then dropped out of the D2 category on the 19th.Lake levels continued to drop, making some sections of lakes impassable. Repair shops reported a surge in damaged boat motors. At the Mississippi River east of Bemidji, the flow dropped to 35 cfs, substantially lower than the normal of 125 cfs.The U.S. Department of Agriculture granted a Federal Agricultural Disaster Declaration to many counties across northwest and west central Minnesota, including Kittson, Roseau, Lake of the Woods, Marshall, Beltrami, Polk, Pennington, Red Lake, Clearwater, Norman, Mahnomen, Hubbard, Wadena, and Otter Tail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 6:10 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 710 PM CDT THU AUG 31 2006 .CURRENT OBSERVATIONAL OVERVIEW... 00Z SURFACE ANALYSIS DEPICTED TROUGH AXIS ENTERING RED RIVER VALLEY WITH STRONGEST UPSTREAM PRESSURE RISES NOTED FROM LAKE WINNIPEG TO WESTERN NORTH DAKOTA. DUE TO PROXIMITY OF TROUGH STRONGEST WINDS HAVE SHIFTED INTO MINNESOTA ZONES HOWEVER VALUES ARE WELL BELOW ADVISORY CRITERIA. LATEST WATER VAPOR IMAGERY SHOWED POSITIVELY TILTED MEAN 500MB TROUGH FROM SASK PROVINCE INTO THE NORTHERN ROCKIES. ATTENDANT 80KT JET MAX WAS PUNCHING NORTHEAST INTO WESTERN NORTH DAKOTA/MANITOBA WITH FAVORABLE RIGHT ENTRANCE I.E. DIRECT TRANSVERSE CIRCULATION ENHANCING LARGE SCALE ASCENT OVER THE EASTERN FOOTHILLS OF THE ROCKIES. EXAMINATION OF KMVX RADAR TRENDS SHOWED ONLY VERY SPOTTY SHRA/ISOLATED TSRA RIDING NORTHEAST AHEAD OF BOUNDARY ACROSS CWFA. .SHORT TERM... MAIN FORECAST CHALLENGE OVERNIGHT IS TIMING OF TROUGH PASSAGE ACROSS CWFA AND PCPN POTENTIAL. USING GFS SOLUTION EXPECT FROPA GFK AOA 03Z...FAR AOA 06Z AND THEN INTO FAR EASTERN MINNESOTA ZONES BY 12Z. DESPITE LOW LEVEL CONVERGENCE ALONG BOUNDARY LIMITED MOISTURE/INSTABILITY I.E. WARM MID-LAYERS...NIL ML /ELEVATED CAPE/SHOWALTERS SUGGESTS ONLY SPOTTY SHRA ACTIVITY ENDING FROM WEST TO EAST BY MORNING. INHERITED POP TRENDS RATHER ROBUST MAINLY EAST OF THE VALLEY OVERNIGHT AND BASED ON LATEST TRENDS UPDATE MIGHT BE NEEDED TO TONE POPS BACK A BIT. WILL MONITOR TRENDS DURING THE NEXT COUPLE OF HOURS BEFORE OPTING FOR ANY CHANGES. OTHERWISE FCST LOOKS ON MARK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 657 AM CDT THU AUG 31 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 657 AM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE REGION TODAY AHEAD OF AN ADVANCING COLD FRONT. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. IN ADDITION STRONG SOUTHERLY WINDS OF 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED WEST OF A LINE FROM ROSEAU TO FERGUS FALLS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR MAINLY SHOWERS WILL CONTINUE INTO THE FIRST HALF OF THE HOLIDAY WEEKEND. THE FAVORED AREA FOR PRECIPITATION WILL BE EAST AND SOUTH OF A LINE FROM WAHPETON TO BEMIDJI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533412, 5533413, 5533414, 5533415, 5533416, 5533417, 5533418, 5533490, 5533491, 5533492, 5533493, 5533494, 5533495, 5533496, 5533497.